Drug awareness and safety alert: fake fentanyl
Posted on behalf of: The Student Wellbeing Team
Last updated: Thursday, 29 October 2026
There have been reports of a drug that is similar to fentanyl, but more dangerous and with a far higher chance of overdosing, in circulation, likely being sold as fentanyl. These drugs have also been found in seized heroin.
Fentanyl test strips can give an initial indication but may not pick up these other drugs. Positive tests should be confirmed through a laboratory and negative tests do not mean that the drug is safe.
These other drugs have a higher potency than fentanyl so even small amounts can be dangerous.
Harm reduction advice
- Avoid using alone. If people are using together, avoid everyone using at the same time so someone is available to respond in an emergency.
- Avoid mixing opioids with alcohol, benzodiazepines or other sedating drugs.
- Ensure naloxone is readily available and that people who use drugs, the users' friends and family know how to recognise an overdose and use it. Naloxone works on fentanyl and other synthetic opioids. If someone cannot be woken, is breathing slowly or abnormally, or has stopped breathing, call 999 immediately. Do not wait to identify the substance.
- Give naloxone if available and opioid overdose is suspected. Follow the instructions supplied with the naloxone and the 999 call handler’s advice.
- Stay with the person. Follow the call handler’s instructions on CPR or the recovery position, and tell responders what the person may have taken and whether naloxone has been given.
- Emergency assessment remains necessary even if the person improves after naloxone, because breathing difficulties can return. If they remain difficult to wake, continue following emergency instructions rather than trying to identify the substance responsible
Support for students who take drugs
The only way to avoid all the risks is to not take drugs which are not prescribed for you. However, we recognise that some students choose to use drugs while at university. If you'd like to speak with somebody or get support you can:
- get advice, help or support from the Brighton and Hove Recovery Service, including some useful advice for anyone taking, or thinking about taking drugs
- get medical advice and support from your GP. We have a GP practice on campus, you can register with the campus GP here or fill out an e-consult form here.
- speak with a student advisor via the Student Centre (particularly if your lifestyle is affecting your university course)
- request support from the University Therapy Service
- You can find NHS resources about getting support for alcohol use here
- You can find NHS resources about getting support for drug use here